|LETTER TO EDITOR
|Year : 2013 | Volume
| Issue : 3 | Page : 309-310
Ethylene diamine tetra aceticacid pseudothrombocytopenia: A must to know entity for Anaesthesiologists
P Sudha, Rachel Cherian Koshy
Division of Anaesthesiology, Regional Cancer Centre, Trivandrum, Kerala, India
|Date of Web Publication||25-Jul-2013|
Division of Anaesthesiology, Regional Cancer Centre, Trivandrum - 695 011, Kerala
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sudha P, Koshy RC. Ethylene diamine tetra aceticacid pseudothrombocytopenia: A must to know entity for Anaesthesiologists. Indian J Anaesth 2013;57:309-10
|How to cite this URL:|
Sudha P, Koshy RC. Ethylene diamine tetra aceticacid pseudothrombocytopenia: A must to know entity for Anaesthesiologists. Indian J Anaesth [serial online] 2013 [cited 2020 Feb 17];57:309-10. Available from: http://www.ijaweb.org/text.asp?2013/57/3/309/115579
We report a case of low platelet count pre-operatively without any clinical signs of thrombocytopenia, which was later diagnosed as ethylene diamine tetra aceticacid (EDTA) induced pseudothrombocytopenia. This case is reported to draw attention to this often misdiagnosed lab artifact.
A 55-year-old female with carcinoma breast was referred for pre-anaesthesia check-up for radical mastectomy following chemotherapy. She was a known hypertensive well-controlled with angiotensin converting enzyme inhibitors. Her routine blood counts showed persistent thrombocytopenia with a platelet count of about 35,000/L. She had no haemorrhagic manifestations. Peripheral smear examination showed giant platelets and platelet clumps with adequate platelet count (more than 1.5 Lakhs/L). Bone marrow aspiration, which was performed to rule out myelodysplasia showed normal study. Reticulocyte count and mean corpuscular volume was within normal limits. With a diagnostic impression of immune thrombocytopenia/macro-thrombocytopenia, she was treated with prednisolone 1 mg/k/day. She received albendazole 400 mg and ivermectin 150-200 μg/k as empirical anti-helminthic treatment. Repeat platelet count after 1 week was 33,000/L and peripheral smear showed giant platelets and platelet clumps. A diagnosis of artifactual thrombocytopenia was made, which could be EDTA induced. Patient was taken up for surgery under general anaesthesia. There were no intra-operative or post-operative haemorrhagic complications. Prednisolone was tapered and stopped.
Unexpected preoperative thrombocytopenia without haemorrhagic tendencies due to erroneous reports of low platelet counts associated with the commonly used anti-coagulant EDTA may result in unnecessary evaluations, delayed surgeries, unwarranted glucocorticoid therapies, splenectomies, platelet transfusions, increased anxiety and expense for the patients. A high index of suspicion is required to diagnose EDTA - pseudothrombocytopenia (EDTA - PTCP) to avoid such consequences.
Pseudothrombocytopenia can occur as a laboratory artifact caused by platelet clumping due to naturally occurring antibodies mostly immunoglobulin G, but also of immunoglobulin A and immunoglobulin M type directed against naturally hidden epitopes on the platelet membrane glycoprotein (GP) IIb/IIIa.  This occurs when there is an alteration of the platelet surface GP when they are incubated with a calcium chelaters like EDTA. Other than forming platelet agglutinates platelets may attach to leukocytes due to EDTA dependant antibody against neutrophil Fc gamma receptor 111.  This is called platelet leucocyte adherence phenomenon, platelet satellitism or platelet leucocyte rosettes.  There may be associated spurious leucocytosis, which is caused by erroneous recognition by automated cell counters as WBCs.  Unlike true thrombocytopenias, EDTA-PTCP is associated with a normal mean platelet volume. 
Pseudothrombocytopenia occurs with an incidence of approximately 0.1% in the general population and has been reported in both healthy individuals and in association with a variety of diseases such as neoplastic diseases, autoimmune disorders and viral infections. Although, this artifact is most prominent in the presence of EDTA, it can also occur with other anticoagulants such as citrate, oxalate, acid citrate dextrose and heparin.
In our case, we did many unnecessary investigations and treatments even though the peripheral smear showed adequate platelet count with giant platelets. We were misled, because it was a patient with malignancy who received chemotherapy. A clear approach to thrombocytopenia should be followed to avoid such occurrences. The suggested sequence would be-consideration of life-threatening causes, examination of peripheral blood smear, determination of the clinical context of occurrence of thrombocytopenia, assessment of its severity, timing and assessment of bleeding manifestations. 
Awareness regarding EDTA-PTCP is necessary for all Anaesthesiologists as EDTA vacutainers and automated cell counters are used widely If this condition is suspected platelet count should be repeated using another anticoagulant such as citrate or heparin along with an examination of peripheral smear in which we can find more platelets than expected from the reported platelet count along with large platelet clumps or platelet satellitism. An alternative is to use fresh non-anti-coagulated blood taken directly into the platelet counting diluent fluid. Assessment of severity of thrombocytopenia and signs of bleeding manifestations along with an examination of the blood ﬁlm will help to differentiate pseudothrombocytopenia from serious causes. 
| References|| |
|1.||Bizzaro N, Goldschmeding R, VondemBorne AE. Platelet satellitism is Fc gamma R III (CD16) receptor-mediated. Am J Clin Pathol 1995; 103:740-4. |
|2.||Fiorin F, Steffan A, Pradella P, Bizzaro N, Potenza R, DeAngelis V. IgG platelet antibodies in EDTA-dependent pseudothrombocytopenia bind to platelet membrane glycoprotein IIb. Am J Clin Pathol 1998;110:178-83. |
|3.||Bobba RK, Doll DC. Platelet satellitism as a cause of spurious thrombocytopenia. Blood2012;119:4100. |
|4.||Solanki DL, Blackburn BC. Spurious leukocytosis and thrombocytopenia. A dual phenomenon caused by clumping of platelets in vitro. JAMA 1983;250:2514-5. |
|5.||Wenzel F, Lasshofer R, Rox J, Fischer J, Giers G. Transient appearance of postoperative EDTA-dependent pseudothrombocytopenia in a patient after gastrectomy.Platelets2011;22:72-4. |
|6.||Arnold DM, Lim W. A rational approach to the diagnosis and management of thrombocytopenia in the hospitalized patient.Semin Hematol 2011;48:251-8. |